Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Raleigh, NC

May 31, 2008Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2008, 5:49 PM EDT for Durham County, Orange County, North Carolina. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 5:49 PM EDT (21:49 UTC)
Expired
May 31, 2008, 6:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:00 PM EDTHAIL 1.55 Sw Bahama, NCTWO WAVES OF HAIL. THE FIRST WAVE HAD ONE AND A HALF INCH HAIL THAT OCCURRED FOR SEVERAL MINUTES. THIS WAS REPORTED BY A COCORAHS OBSERVER.
May 31, 6:10 PM EDTHAIL 0.887 Nnw Durham, NC
May 31, 6:17 PM EDTHAIL 15 Ssw Bahama, NCQUARTER SIZE HAIL AT SANDLEWOOD DRIVE AND HIGHWAY 501.
May 31, 6:36 PM EDTHAIL 1.255 Wnw Gorman, NCHAIL THE SIZE OF HALF-DOLLARS ON DENFIELD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:23 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 312149
SVRRAH
NCC063-135-312230-
/O.NEW.KRAH.SV.W.0162.080531T2149Z-080531T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCHLEY...OR 6 MILES NORTHEAST OF
  HILLSBOROUGH...MOVING EAST AT 35 MPH. NICKEL SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAHAMA...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3617 7881 3610 7881 3609 7880 3604 7880
      3604 7915 3623 7914 3623 7881
TIME...MOT...LOC 2149Z 273DEG 30KT 3613 7902

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 312203
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT SAT MAY 31 2008

NCC063-135-312230-
/O.CON.KRAH.SV.W.0162.000000T0000Z-080531T2230Z/
DURHAM NC-ORANGE NC-
602 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN ORANGE AND NORTHERN DURHAM COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED SOUTHWEST OF 
BAHAMA...OR 10 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 34 
MPH. HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS IN 
EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GORMAN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3623 7881 3610 7881 3608 7880 3604 7880
      3604 7894 3604 7910 3623 7911
TIME...MOT...LOC 2202Z 273DEG 30KT 3613 7893

$$

JFB
000 
WWUS52 KRAH 312218
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT SAT MAY 31 2008

NCC063-135-312230-
/O.CON.KRAH.SV.W.0162.000000T0000Z-080531T2230Z/
DURHAM NC-ORANGE NC-
616 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL ORANGE AND NORTHERN DURHAM COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GORMAN...OR 7 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 58 MPH ARE 
LIKELY WITH THIS STORM. ANOTHER NEW STORM WAS DEVELOPING ABOUT 5 
MILES SOUTHEAST OF SCHLEY. THIS STORM MAY QUICKLY BECOME SEVERE AS 
WELL.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

HAIL APPROACHING GOLF BALL SIZE HAS BEEN REPORTED AT NORTHERN HIGH 
SCHOOL NORTH OF DURHAM WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3621 7881 3610 7881 3608 7880 3604 7880
      3604 7894 3604 7910 3616 7910
TIME...MOT...LOC 2216Z 296DEG 26KT 3607 7888

$$

JFB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT MAY 31 2008

.SYNOPSIS...

THE COMBINATION OF A WARM AND UNSTABLE AIRMASS AND A LEE SIDE
TROUGH WILL PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE ON SUNDAY AFTERNOON AS THE AIRMASS STAYS UNSTABLE AND A
WEAK FRONT ENTERS THE REGION. DRIER WEATHER RETURNS FOR MONDAY AND
TUESDAY AS WEAK HIGH PRESSURE BUILDS INTO CENTRAL NORTH CAROLINA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM SATURDAY...

WE CONTINUE TO MONITOR THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING. SPC
MESOANALYSIS PAGE SHOWS SBCAPES EXCEEDING 3000 J/KG ACROSS THE
MAJORITY OF CENTRAL NORTH CAROLINA AS DEWPOINTS REMAIN IN THE
UPPER 60S/LOWER 70S WITH TEMPS CLIMBING INTO THE UPPER 80S TO NEAR
90 DEGREES. ALL THAT IS NEEDED NOW SOME SORT OF TRIGGER. LARGE
SCALE FORCING WILL STAY TO OUR NORTH THROUGH THE REST OF DAY. IN
FACT... CU DEVELOPMENT HAS BEEN DELAYED DUE TO SUBSIDENCE IN THE
WAKE OF THE WEAK VORT MAX THAT MOVE THROUGH EARLIER TODAY. THE
ONLY TRIGGER TO BE FOUND IS IN THE FORM A LEE SIDE TROUGH
CURRENTLY LOCATED ACROSS THE FOOTHILLS OF THE MOUNTAINS. LOW LEVEL
CONVERGENCE ALONG THIS TROUGH SHOULD BE SUFFICIENT TO GENERATE
CONVECTION BY LATE THIS AFTERNOON. ANY CONVECTION THAT DEVELOPS
WILL TRANSLATE EAST INTO CENTRAL NORTH CAROLINA THROUGH EARLY THIS
EVENING.

THERE IS STILL THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS. SPC MESOANALYSIS DEPICTS EFFECTIVE SHEAR INCREASING
TO NEAR 40 KT... PRIMARILY ACROSS THE NORTHWEST AND NORTHERN
PIEDMONT. THIS IS SUFFICIENT FOR MULTICELLULAR CLUSTERS AND
PERHAPS FEW BETTER ORGANIZED STORMS. DAMAGING WIND GUSTS APPEAR TO
BE THE PRIMARY SEVERE WEATHER THREAT AS 0-3KM LAPSE RATES NEAR 8
C/KM THIS AFTERNOON. THE MORE ORGANIZED STORMS WILL ALSO CARRY A
LARGE HAIL POTENTIAL... BUT THIS THREAT WILL BE MITIGATED WITH
700-500 MB LAPSE RATES GENERALLY 5.5 TO 6 C/KM AND THE WET BULB
ZERO AROUND 12 KFT.

THE CURRENTLY PLAN IS TO MAINTAIN THE CURRENT POP CONFIGURATION...
HIGHEST CHANCES NW THIS AFTERNOON... SHIFTING EAST THIS EVENING.
HOWEVER... DEPENDING ON SATELLITE AND RADAR TRENDS... MAY ADJUST
DOWNWARD IF CONVECTIVE INITIATION DOES NOT OCCUR BEFORE THE
ISSUANCE OF THE FORECAST.

ANY CONVECTION THAT DEVELOPS WILL LINGER THROUGH THE EVENING
HOURS...SLOWLY DIMINISHING AS THE NIGHT THE NIGHT PROGRESSES WITH
THE LOSS OF DAYTIME HEATING. THE CONTINUED PRESENCE OF THE LEE
TROUGH ACROSS THE AREA OVERNIGHT ALONG WITH A MOIST AIRMASS...
WARRANTS KEEPING A SLIGHT CHANCE OF SHOWERS IN THROUGH THE
OVERNIGHT HOURS. A HUMID NIGHT IS IN STORE WITH THE DEVELOPMENT OF
PATCHY FOG LIKELY... ESPECIALLY IN ANY AREAS THAT RECEIVE
RAINFALL. LOWS WILL ONLY DROP INTO THE UPPER 60S BY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 PM SATURDAY...

A WEAK COLD FRONT...CURRENTLY LOCATED FROM WESTERN NEW YORK TO
CENTRAL MISSOURI...WILL CATCH UP WITH THE LEE SIDE TROUGH AND
BECOME ORIENTED ACROSS CENTRAL NORTH CAROLINA DURING THE DAY
SUNDAY. THE BEST INSTABILITY IS PROGGED TO BE LOCATED ACROSS THE
SOUTHERN HALF OF THE CWA... GENERALLY ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. SBCAPES IN THESE AREAS SHOULD CLIMB INTO
THE 2000-3000 J/KG RANGE. IN ADDITION... A BROAD UPPER LEVEL
TROUGH WILL MOVE INTO THE NORTHEAST AND MID-ATLANTIC WITH MODEST
HEIGHT FALLS OCCURRING OVER CENTRAL NORTH CAROLINA AS THE REGION
RECEIVES A GLANCING BLOW FROM THE TROUGH. THIS SHOULD BE SUFFICIENT
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION...WITH THE BEST POTENTIAL ACROSS THE AFOREMENTIONED AREAS
WITH THE GREATEST INSTABILITY. LOW LEVEL THICKNESSES SUPPORT HIGHS
IN THE MID 80S IN THE FAR NW PIEDMONT TO AROUND 90 FURTHER SOUTH AND
EAST.

ALTHOUGH INSTABILITY WILL BE PLENTIFUL... THE AMOUNT OF SHEAR
APPEARS MARGINAL TO SUPPORT AN ORGANIZED SEVERE WEATHER EVENT.
0-6 KM BULK SHEAR DOES INCREASE TO NEAR 40 KT ACROSS THE SOUTHERN
ZONES TOMORROW AFTERNOON AND THIS WILL SUPPORT MULTICELLULAR
CLUSTERS AND PERHAPS A FEW BETTER ORGANIZED SUPERCELLS. HOWEVER...
IT APPEARS THE BEST SHEAR WILL BE OFFSET TO THE NORTH OF THE
GREATEST INSTABILITY. ALTHOUGH THE NEW DAY 2 SPC OUTLOOK HAS
REMOVED CENTRAL NORTH CAROLINA FROM A SLIGHT RISK OF SEVERE
STORMS... STILL FEEL THERE WILL BE THE POTENTIAL FOR A FEW SEVERE.
0-3 KM LAPSE RATES WILL BE VERY STEEP TOMORROW... GENERALLY
GREATER THAN 7.5 C/KM... SO DAMAGING WIND GUSTS APPEAR TO BE THE
PRIMARY THREAT WITH LARGE HAIL A LESSER CONCERN DUE TO MARGINAL
700-500 MB LAPSE RATES OF AROUND 6 C/KM.

CONVECTION WILL LIKELY LINGER INTO SUNDAY EVENING...BUT SHOULD BE
CLEAR OF THE AREA AFTER MIDNIGHT AS THE SFC FRONT PUSHES OFFSHORE.
WEAK HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY AS NORTHWEST
FLOW DEVELOPS ALOFT IN THE WAKE OF THE UPPER TROUGH. THIS WILL
HELP TO COOL OFF TEMPS A FEW DEGREES AS THICKNESSES DROP ABOUT 20M
COMPARED TO THIS WEEKEND. HIGHS GENERALLY IN THE MID 80S.

QUIET WEATHER SHOULD PERSIST INTO TUESDAY. THE NW FLOW QUICKLY
BECOMES MORE ZONAL. HIGH PRESSURE SLIDES OFF THE ATLANTIC COAST
AND WINDS WILL VEER AROUND TO A SOUTHERLY COMPONENT. THIS SERVES
TO WARM HIGH TEMPS BACK INTO THE UPPER 80S WITH INCREASING
HUMIDITY. HAVE KEPT THE FORECAST DRY FOR NOW... BUT THERE IS SOME
UNCERTAINTY IN THE FAR WESTERN PIEDMONT. BOTH THE NAM AND ECMWF
DEPICT A SUBTLE SHORTWAVE TRAVERSING THROUGH THE WESTERLY FLOW AND
APPROACHING WESTERN NORTH CAROLINA BY TUESDAY AFTERNOON. SFC-850
MB FLOW WOULD BE CONDUCIVE FOR UPSLOPE DEVELOPMENT WHICH WOULD BE
AIDED BY THE SHORTWAVE. WILL LEAVE POPS OUT OF THE FORECAST FOR
NOW AND WILL WAIT FOR SOME CONTINUITY IN THE MODELS ON HANDLING
THIS UPPER FEATURE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 305 PM SATURDAY...

A STRONG UPPER LEVEL SYSTEM OVER THE WESTERN U.S WILL AID IN PUSHING
A FRONTAL SYSTEM EASTWARD THROUGH THE PERIOD. HIGH PRESSURE OFF THE
MID ATLANTIC COAST WILL COMBINE WITH THE ADVANCING SYSTEM TO KEEP
THE REGION IN A WARM MOIST SOUTHERLY FLOW. WEAK UPPER LEVEL
DISTURBANCES MOVING THROUGH THE SOUTHERLY FLOW WILL AID IN THE
DEVELOPMENT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. HIGHS
WILL GENERALLY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT CLOUD COVER
WILL AID IN KEEPING LOWS WILL BE IN THE 60S TO AROUND 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 300 PM...

MOIST DEWPOINT AIR IN THE MID 60S TO LOWER 70S COMBINED WITH
AFTERNOON HEATING WITH HIGHS IN THE MID TO UPPER 80S WILL RESULT IN
SCATTERED TO BROKEN CLOUD LAYER FROM 3 TO 5 THOUSAND FEET DURING THE
AFTERNOON. BREEZY SOUTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH
THE AFTERNOON WITH SUSTAINED WINDS OF 10 TO 15 KNOTS AND GUSTS TO 20
TO 25 KNOTS. CLOUD DECK WILL BE MORE SCATTERED AND WINDS
WILL DIMINISH DURING THE EVENING WITH LOST OF HEATING.

THE ATMOSPHERE IS QUITE UNSTABLE...HOWEVER THE LACK OF A TRIGGER HAS
DELAYED DEVELOPMENT OF AFTERNOON THUNDERSTORMS. HOWEVER HAVE CARRIED
VCTS OR CB IN TAFS THROUGH SUNSET.

THROUGH THE BALANCE OF THE TAF PERIOD... MOIST SOUTHWEST FLOW AHEAD
OF COLD FRONT COMBINED WITH UPPER LEVEL DISTURBANCES MOVING THROUGH
WESTERLY FLOW ALOFT WILL RESULT IN MAINLY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY... POSSIBLY LOWERING CONDITIONS TO
MVFR IN STRONGER STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RWH
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RHJ
AVIATION...RHJ
Hazardous weather outlook, May 31, 11:32 AM EDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1132 AM EDT SAT MAY 31 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-011545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1132 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY
THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER THE
WESTERN PIEDMONT THIS AFTERNOON AND SPREAD EAST THROUGH THE REST
OF CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LOCALLY DAMAGING WIND GUSTS. LARGE HAIL
WILL BE A THREAT AS WELL WITH THE STRONGEST OF THE STORMS. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY
AFTERNOON...MAINLY SOUTH AND EAST OF THE RALEIGH DURHAM AREA.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
ON SUNDAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

JFB

In the hours before

Special weather statement, May 31, 4:54 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SAT MAY 31 2008

NCZ021-022-312200-
FORSYTH-GUILFORD-
454 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 600 PM EDT...

AT 454 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS IN NORTHERN FORSYTH AND NORTHERN GUILFORD COUNTIES.
THE LINE OF STORMS ARE MOVING TO THE EAST SOUTHEAST NEAR 25 MPH.

SOME LOCATIONS TO BE IMPACTED BY THESE STORMS INCLUDE... BELWES
CREEK... STOKESDALE... SUMMERFIELD... AND MONTICELLO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

77
Special weather statement, May 31, 5:00 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAY 31 2008

NCZ007-312145-
PERSON-
500 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON COUNTY THROUGH 545 PM
EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHWEST OF BUSHY FORK...OR ABOUT 7 MILES NORTH OF PROSPECT HILL...
MOVING EAST AT 32 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUSHY FORK AROUND 505 PM EDT...
ROXBORO AROUND 515 PM EDT...SURL AROUND 530 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JFB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:51 PM EDTSevere Thunderstorm WarningRAHGuilford54 min
May 31, 5:11 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person49 min
May 31, 5:23 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford67 min
May 31, 6:09 PM EDTSevere Thunderstorm WarningRAHDurham, Orange51 min
May 31, 6:17 PM EDTAreal Flood AdvisoryRAHGuilford118 min
May 31, 6:24 PM EDTSevere Thunderstorm WarningRAHGuilford66 min
May 31, 6:28 PM EDTFlash Flood WarningRAHGuilford2 hr
May 31, 6:28 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake47 min
May 31, 6:57 PM EDTAreal Flood AdvisoryRAHDurham, Wake50 min
May 31, 7:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph38 min
May 31, 7:14 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.